Sunday, August 24, 2008

Brain Zaps

I have been thinking about trying a natural supplement for my depression/anxiety for a few years now. For those that may not know, I have been on prescription antidepressants for 5-1/2 years. By the time I realized I was so depressed, it was too late to research and find a natural remedy. I didn't do much research on the drug since the overwhelming consensus was that I needed it regardless. I actually called Dr Jay Gordon, a pediatrician based in California, and a popular International Board Certified Lactation consultant, to make sure it was "safe" for nursing. Lexapro is actually graded as a C concerning contraindications in the mother's milk, which is what I checked with him for. Based on speaking with his nurse, my therapist, and being the one who had to live (and essentially save) my life, I went ahead and decided to take it. That stuff was AWESOME! I think on top of it actually "working" I became very quickly emotionally addicted to it. I can't give it enough credit for working as quick as it did and bringing me as close to normal as I could come again. My therapist explained that I should go off of it between 9-15 months. By that time, I was knee deep in dealing with my *stuff* and couldn't see how I was going to deal w/out the drugs. I haven't stopped dealing with my stuff, in fact I've delved deeper into it than ever in the past year. But I've always hated that Lexapro was a chemical mix and as far away from natural as anything I could have chosen to treat my depression/anxiety with. So, since moving here, I have found a very natural medical doctor. Two weeks ago, I decided to take the plunge and begin the switch from Lexapro to a natural supplement. I figured since we are doing better in this town than we have anytime or place before, (as a family) and since I have this great natural thinking doctor, it would be the perfect time. Homeschooling and our routines were good, everything was good. I started the switch the night Ed left to go to his Grandfather's funeral. I thought nothing would hit as far as withdrawals until he was home. I have been a mess since. Goodness, nobody told me going off Lexapro was going to be this crazy-making!!!! The cells in my brain seem to firing so that i can feel them....little tiny brain zaps that feel like electric shocks, like when you touch a metal doorknob after walking in socks on a carpet. Except it's a shock INSIDE my brain. I am foggy headed and exhausted and incredibly emotional. It is worse than being pregnant. (i am not a good pregnant person to be around, hehe!) Plus, I had intentions of having my Chiropractor adjust me through this time, but her brother died the day I started weaning!! She was gone until this Thursday and I have only gotten to see her once. I am so truly sorry for her loss, but couldn't the Universe have chosen better timing for ME? Oh, and that's part of the side effects too. I have become incredibly resentful of anyone asking anything of me. Strangely enough, this does not extend to the kids. I resent the hell out of the fact that they need so much from me, but this hasn't trickled down to them yet, thankfully! I am incredibly bothered by any noises, and very moody. I have kept in close touch with my doctor and he has advised that some of the symptoms are not withdrawal, but due to the huge doses of serotonin my body is making since the intro of the 5 HTP. He thinks we started too high....I have been sweating, anxious, dizzy, etc. So I am lowering my dosage starting tomorrow and hoping to get through this feeling better at the end than I have in a long time. Right now I am just feeling and reacting to everything incredibly intensely. Somehow, my kids have been guarded from this. Except for lots of hugs and kisses and reorganization of their school area, LOL. Pray that this trend continues and that I am over this withdrawal and serotonin syndrome quickly please. FYI: I continue to wean off the drugs and make the switch because no matter when I do this, it will be the same. There won't ever be a "good" time to wean. I have read countless comments all over the Internet of people going through the same thing. Because of this, though I have recommended Lexapro in the past, I won't ever again.

4 comments:

Jenny said...

I hope the side effects pass quickly. (((hugs)))

Julia said...

Wow, that sound pretty intense. It's good to know others have gone through the same thing and that it should end once withdrawal is over. My sister in law came off an antidepressant and had a lot of feelings like the world was tipping and everyone was yelling. I think hers was Wellbutrin. Good luck, and I hope you're feeling well as soon as possible.

Hannah said...

Please keep us posted on how the natural version works for you ...

Jenny said...

Are the withdrawl effects lessening? Hope you are feeling better now!